Format

Send to

Choose Destination
Undersea Hyperb Med. 2018 Jul-Aug;45(4):457-461.

Use of hyperbaric oxygen therapy in quinine-associated visual disturbances.

Author information

1
Minnesota Poison Control System, Hennepin County Medical Center, Minneapolis, Minnesota U.S.
2
Department Center for Hyperbaric Medicine, Hennepin County Medical Center, Minneapolis, Minnesota.

Abstract

Introduction:

Hyperbaric oxygen (HBO2 ) therapy is infrequently reported as a treatment for poison-induced retinal damage. We describe a case in which HBO2 therapy was used to treat suspected retinal toxicity induced by quinine.

Case report:

We present a case in which HBO2 was used to treat visual disturbances thought to be caused by quinine-induced retinal damage. The patient intentionally ingested undisclosed amounts of citalopram and quinine. Following a complicated hospital course, including profound shock requiring treatment with four vasopressors and a peripheral left-ventricular assist device, the patient, once extubated, reported visual abnormalities consistent with those described from quinine-induced retinal toxicity. Visual disturbances seemed to show improvement following HBO2 treatment. Several months following hospitalization visual defects continued to be present on examination. However, with corrective lenses the patient's visual acuity was normal. No adverse events were attributed to the use of HBO2.

Discussion:

HBO2 for treatment of quinine-induced retinal damage is infrequently reported or studied. In the reported case, use of HBO2 appeared to be associated with substantial improvement in visual disturbances occurring in the setting of an overdose of quinine. The patient's improvement is remarkable, given her retinas were also jeopardized by her profound shock. Additional data are needed to understand the risks and benefits of this procedure, but due to limited treatment options for poison-induced retinal toxicity and the low likelihood for implementation of a controlled randomized trial of HBO2 in this population, the procedure may be considered in quinine-induced retinal toxicity.

KEYWORDS:

cardiovascular drugs ; drug overdose ; hyperbaric medicine ; quinine ; shock

PMID:
30241126
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center